Can Probiotics Make You Dizzy?
Probiotics have become increasingly popular as a way to improve gut health and overall wellness. But, can probiotics cause dizziness?
Scientists have established the brain-gut connection, which means that anything that happens in the gut can directly affect the brain, including the immune system and various parts of the body.
In this article, I will discuss 8 reasons why probiotics may cause dizziness, and what you can do to reduce or avoid their effects.
4 Biggest Reasons For Dizziness After Probiotics
There aren't a lot of clinical studies that explain why Probiotic's can make some people dizzy and one of the positives from this is that it seems to be an extremely rare side effect. If you are currently experiencing dizziness after taking Probiotic's these 4 things could be the reason why.
Probiotics may worsen underlying conditions such as Small Intestinal Bacterial Overgrowth (SIBO), which could cause symptoms such as diziness.
The 2018 observational study found that probiotic usage in patients with SIBO could lead to side effects like brain fogginess that could also mimic dizziness.
Thankfully however, symptoms improved with antibiotics and stopping probiotics. If you personally experienced Dizziness after taking probiotics then you may have SIBO but it doesn't depend on what probiotic strains you took.
I have in the past recommend that those with Histamine Intolerance proceed with caution when taking probiotic supplements or foods and the same goes for other auto-immune conditions.
Certain strains like saccharomyces boulardii are often high in histamine and many other Lactobacillus probiotics have not been studied for histamine production.
An excerpt from this Spanish scientific paper did mention that one of the symptoms of Histamine Intolerance could indeed be Dizziness along with things like headaches, constipation and diarrhea. If this happens, then consult with a doctor.
A Herxheimer reaction, also known as a "Herx" or "die-off" reaction, occurs when the body is trying to eliminate toxins from the bloodstream and it is thought that loading your microbiome with new probiotic strains can trigger this die-off reaction.
Symptoms of a Herxheimer reaction can include fever, chills, headache, fatigue, muscle and joint pain, and, yes, dizziness. Ultimately however there is no scientific evidence that proves probiotic's can definitively cause a Herx reaction.
If you have ruled out every other cause for your dizziness and already talked with your Doctor then it's possible that your dizziness could be temporary whilst the bad bacteria in your gut flushes out of your gut.
It is possible that a higher CFU (colony forming unit) count of probiotics can cause dizziness especially if you haven't taken probiotic's before or have an unhealthy gut with limited gram positive bacteria.
Taking high doses of probiotics like at 60+ Billion CFU for example may increase amine levels in your system, which can trigger headaches and dizziness but more research is needed.
My recommendation is too always start with a lower dose and gradually increase it over time, after consulting with your doctor. If you experience dizziness, it is best to reduce the probiotics dose and wait for a few days before gradually increasing it again.
Probiotics & Dizziness Reddit Reports
I decided that since there is a major lack of research specifically covering Dizziness associated with probiotic usage I would perform my own meta-analysis by searching through Reddit discussions.
The first reply I came across was from a Redditor called Majestic-Scale-4083 who reported experiencing side effects such as dizziness, disorientation, shortness of breath, panic, anxiety, burning sensation in the lower back and ass cheeks, and numbness and tingling in the left side of the body.
The Redditor had tried increasing the probiotic dose and trying different brands, but found that only Genestra Probiotic Supreme DF and a combination of herbs helped. They had also done a test called GI map, which revealed an overpopulation of certain types of bacteria in their gut.
They reported having tried quitting probiotics multiple times, but experiencing symptoms again after a few days without them.
Another Redditor, reported having SIBO that causes their IBS and that almost every probiotic they had tried made them feel almost drunk and dizzy, with stomach rumbling and bloating.
They found that the lactobaccillus strains of bacteria were especially hard to handle and the only ones that were helpful were Bifidus, which was hard to find. This was extremely interesting to read because it further confirmed SIBO as being a cause for Probiotic's and Dizziness.
To reduce or avoid the effects of probiotics on dizziness, it is important to consult with a doctor before taking them and my number 1 tip is to start with a lower dose. Gradually increasing the dose over time can help the body adjust to the new strains of bacteria.
If you experience dizziness while taking probiotics, it is important to stop taking them and consult with a doctor to rule out underlying conditions. In some cases, it may be necessary to take antibiotics to clear up SIBO before reintroducing probiotics.
It is also important to be aware that certain probiotic strains may be high in histamine and may be more likely to cause Dizziness symptoms of histamine intolerance. If you have a history of histamine intolerance or other autoimmune conditions, it is important to proceed with caution.
Alicia Harper is a NASM-CNC Certified nutritionist and the editor of ProbioticReviewGirl.
After suffering from recurrent gut issues she spent years researching Probiotics and the microbiome.
She has tested 29+ different Probiotics and is a probiotics expert. As a probiotic fanatic, she has valuable knowledge to share with the world.